Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Paeds SAQsacute-care-resuscitation-and-toxicology

Paeds SAQs · acute-care-resuscitation-and-toxicology

Opioid, sedative and recreational-drug toxicity — formative SAQs

Two MedVellum formative short-answer questions on paediatric opioid, sedative and recreational-drug toxicity: recognising the toxidrome, leading the ABCDE primary survey with oxygen, ventilation, bedside glucose and access, titrating naloxone to effective ventilation rather than full wakefulness, reserving flumazenil for the narrow isolated case because it can precipitate seizures, and managing MDMA toxicity and ethanol hypoglycaemia. The marks and timing support transparent self-assessment. They are not an official board format or pass standard.

20 marks30 min5 min readVerification in progress

Target exams

RACP General PaediatricsRACP DWERACP DCERCPCH Progress+MRCPCH TheoryMRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
On this page
Study tools

Target exams

RACP General PaediatricsRACP DWERACP DCERCPCH Progress+MRCPCH TheoryMRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
Prompt
SAQ 1 covers a toddler who has ingested a caregiver's sustained-release opioid: recognising the opioid toxidrome, the ABCDE primary survey, and naloxone titrated to effective ventilation with an infusion for the long-acting agent. SAQ 2 covers an adolescent with MDMA toxicity complicated by hyperthermia and the question of flumazenil for a co-ingested benzodiazepine, testing the benzodiazepine-flumazenil caution and the sympathomimetic-first-line management.
Assessment contract

This is a MedVellum formative exercise: 20 marks over a suggested 30 minutes, divided into two 10-mark SAQs with 15 minutes suggested for each. These marks, timings and grids are authored for transparent practice and self-assessment; they are not a published RACP, RCPCH, ABP or RCPSC examination format, allocation, pass mark or standard-setting method. The referenced guidelines are linked to show the curriculum and evidence context for acute poisoning, not to imply official endorsement of this exercise. [1] [2]

SAQ 1 — A toddler who ingested a sustained-release opioid

Question 1 — 10 formative marks; suggested time 15 minutes [2]

A three-year-old is found unresponsive beside an open bottle of a caregiver's sustained-release morphine. The child has pinpoint pupils, a respiratory rate of 6 with shallow breaths, an oxygen saturation of 84% on air, and is difficult to rouse. [2]

  1. Name the toxidrome and state your immediate actions in the first 60 seconds. (2 marks)
  2. Outline your naloxone strategy, including the principle of titration, a reasonable initial dose, and the dose for the apnoeic child. (4 marks)
  3. Explain why this child needs a naloxone infusion and prolonged observation, and state the infusion principle. (2 marks)
  4. Describe your reassessment endpoints and when you would call for retrieval. (2 marks) [2]

Full-credit answer — SAQ 1

Reveal full-credit answer for SAQ 1ShowHide

1. Toxidrome and the first 60 seconds

This is the opioid toxidrome: pinpoint pupils, slow shallow breathing and reduced conscious level from mu-receptor agonism in the medullary respiratory centre. The first 60 seconds are an ABCDE primary survey: declare the concern, call the senior paediatric and resuscitation teams and the Poisons Information Centre, open and protect the airway, give high-flow oxygen, and start bag-mask ventilation because breathing is inadequate. Stabilisation precedes the antidote. [1] [2]

2. Naloxone strategy and doses

Naloxone is titrated to effective ventilation, not to full wakefulness, because over-reversal precipitates acute opioid withdrawal, vomiting, aspiration and rarely pulmonary oedema, while the goal is simply to restore adequate breathing. A reasonable initial dose is 10 micrograms per kilogram by the intravenous, intraosseous or intramuscular route, repeated every two to three minutes until ventilation is effective. In the apnoeic or severely depressed child, a larger dose of up to 100 micrograms per kilogram per dose is used, to a maximum of 2 mg per dose. Intranasal naloxone is a feasible alternative route when access is delayed. [2]

3. Infusion and prolonged observation

Sustained-release morphine is a long-acting opioid, and naloxone has a short half-life of roughly 60 to 90 minutes, shorter than the opioid. The child will recur as the naloxone wears off, and recurrence is the rule rather than the exception with long-acting agents. After the effective bolus dose is found, I start a naloxone infusion at about two-thirds of that effective dose per hour, titrated to keep ventilation adequate, and I observe for many hours to cover the duration of action of the opioid. [2]

4. Reassessment endpoints and escalation

After every action I return to airway, breathing, circulation, glucose and conscious level, and I judge the trend against the response I predicted. The endpoints are a safe airway, an effective respiratory rate and depth, an adequate saturation, a normal glucose and an improving conscious level — ventilation, not full wakefulness. I call retrieval and intensive care in parallel with resuscitation, before local support is exceeded, because the child will need prolonged observation and infusion management that may exceed a general ward or rural setting. [2]

Paediatrics Fellowship Pro

Continue reading

You have read the opening of this SAQ. The complete unit — every section and its primary-source references — is part of the Paediatrics Fellowship fellowship library.

Sign in to continueSee pricing
References6ShowHide
  1. [1]Hoffman RJ, Nillas A Toxidromes and a general approach to poisoning Archives of disease in childhood, 2025.PMID 39978865
  2. [2]Boyer EW Management of opioid analgesic overdose The New England journal of medicine, 2012.PMID 22784117
  3. [8]Kreshak AA, Tomaszewski CA, Clark RF, et al. Flumazenil administration in poisoned pediatric patients Pediatric emergency care, 2012.PMID 22531190
  4. [9]McDuffee AT, Tobias JD Seizure after flumazenil administration in a pediatric patient Pediatric emergency care, 1995.PMID 7651879
  5. [10]Levine M, Lovecchio F New Designer Drugs Emergency medicine clinics of North America, 2021.PMID 34215409
  6. [12]Lucyk SN Acute Cardiovascular Toxicity of Cocaine The Canadian journal of cardiology, 2022.PMID 35697321
Paediatrics Fellowship Pro

$29/ monthor $279 / year

The complete Paediatrics Fellowship library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousOesophageal and gastrointestinal foreign-body ingestion — formative SAQsacute-care-resuscitation-and-toxicologyNextOxygen, high-flow and non-invasive respiratory support — formative SAQsacute-care-resuscitation-and-toxicology